Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 9, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 9, 2016, 12:17 PM CST for Fort Bend County, Waller County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2016, 12:17 PM CST (18:17 UTC)
- Expired
- Mar 9, 2016, 12:45 PM CST
- In force
- 28 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fort Bend County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 82 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 6.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1989 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.3
The text
As transmitted.
846 WUUS54 KHGX 091817 SVRHGX TXC157-473-091845- /O.NEW.KHGX.SV.W.0009.160309T1817Z-160309T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1217 PM CST WED MAR 9 2016 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WALLER COUNTY IN SOUTHEASTERN TEXAS... NORTHWESTERN FORT BEND COUNTY IN SOUTHEASTERN TEXAS... * UNTIL 1245 PM CST * AT 1217 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER ORCHARD...OR 11 MILES SOUTH OF BROOKSHIRE...MOVING NORTHEAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... NORTHWESTERN ROSENBERG...KATY...SOUTHWESTERN ELDRIDGE / WEST OAKS... FULSHEAR...SIMONTON...ORCHARD...WESTON LAKES AND CINCO RANCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 2954 9597 2961 9602 2982 9588 2969 9569 TIME...MOT...LOC 1817Z 218DEG 26KT 2962 9597 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
428
WWUS54 KHGX 091837
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1237 PM CST WED MAR 9 2016
TXC157-473-091847-
/O.EXP.KHGX.SV.W.0009.000000T0000Z-160309T1845Z/
WALLER TX-FORT BEND TX-
1237 PM CST WED MAR 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALLER AND
NORTHWESTERN FORT BEND COUNTIES WILL EXPIRE AT 1245 PM CST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 2954 9597 2961 9602 2982 9588 2969 9569
TIME...MOT...LOC 1832Z 218DEG 26KT 2962 9597
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 11:40 AM CST, 37 minutes earlier.
Area forecast discussion, Mar 9, 11:40 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1140 AM CST WED MAR 9 2016
.AVIATION...
CURRENT SHRA/TSRA ACTIVITY CONTINUES WORKING ITS WAY NORTHWARD. SOME
DEVELOPMENT APPEARS TO BE FILLING IN NEAR AND TO THE WEST OF THE IAH
AREA. ANOTHER STORM COMPLEX TO THE SOUTH OVER THE GULF WATERS CONTINUES
WORKING ITS WAY TO THE NORTH AND NORTH NORTHEAST TOWARD OUR AREA...BUT
NOT SURE IF THIS ACTIVITY WILL HELP TO ENHANCE STORM DEVELOPMENT THIS
AFTERNOON OR SUPPRESS IT. MODELS ARE CONTINUING TO SHOW MORE SHRA/TSRA
COVERAGE THAT WHAT IS GOING ON...SO NOT A WHOLE LOT OF CONFIDENCE IN
THE GUIDANCE. WITH OUR AREA REMAINING ON THE DIRTY SIDE OF THE TROUGH
WITH JET DYNAMICS AND EMBEDDED DISTURBANCES TRAVERSING THE AREA
(THANKS CWSU ZHU!)...TIMING OF THE SHRA/TSRA WILL REMAIN DIFFICULT
TO PREDICT. FOR THE 18Z TAFS...GENERAL TREND WAS TO KEEP VCTS OR TSRA
IN THE FORECAST FOR THE REST OF THE AFTERNOON AND ON THROUGH THE
OVERNIGHT HOURS. HAVE LINGERING SHRA TOMORROW MORNING...THEN DRYING
OUT TOMORROW AFTERNOON. MAINLY MVFR CEILINGS ANTICIPATED WITH IFR
LEVELS VERY POSSIBLE THROUGHOUT THE 09/18Z TAF CYCLE. 42
&&
.PREV DISCUSSION... /ISSUED 950 AM CST WED MAR 9 2016/
DISCUSSION...
THE SURFACE BOUNDARY WAS SLOWLY SINKING SOUTHWARD INTO THE
FORECAST AREA THIS MORNING. THE COASTAL TROUGH WAS BEGINNING TO
BECOME A BIT MORE DIFFUSE AROUND GALVESTON BAY BUT WAS STILL
EVIDENT ALONG THE COAST TO THE SOUTH. MORNING SOUNDINGS SHOWED
PW/S OF 1.6 AT BOTH KCRP AND KLCH...WHILE THE SREF HAD 1.7 TO 1.8
INCHES ACROSS THE FORECAST AREA. A SPLITTING JET WAS EVIDENT AT
200 AND 300 MB AND THE DEEP LAYER FLOW WAS SOUTH TO NORTH. GIVEN
THE PATTERN AND AIRMASS IN PLACE...THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL AND ISOLATED SEVERE STORMS REMAINS IN PLACE TODAY.
BOTH THE NAM12 AND THE RAP13 SLOWLY LIFT THE FRONTAL BOUNDARY...
AND BOTH MODELS AND SOME OF THE HIGH RES MODELS CONTINUE TO SHOW
THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON.
FOR THIS UPDATE RAISED POPS OVER THE WESTERN COUNTIES AND ADDED
ISOLATED SEVERE DURING AFTERNOON.
PREV DISCUSSION... /ISSUED 806 AM CST WED MAR 9 2016/
DISCUSSION.
CORRECTION...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED VALID
UNTIL 12 NOON FOR BRAZORIA...FORT BEND...JACKSON...MATAGORDA...AND
WHARTON COUNTIES. STORMS WERE DEVELOPING OVER THE COASTAL BEND
REGION AND ARE EXPECTED TO DEVELOP NORTHEASTWARD ALONG THE COASTAL
PLAIN. THE MAIN HAZARDS ARE STRONG DAMAGING WINDS...ALTHOUGH
ISOLATED TORNADOES AND LARGE HAIL ARE ALSO POSSIBLE.
PREV DISCUSSION... /ISSUED 431 AM CST WED MAR 9 2016/
DISCUSSION...
ONGOING HEAVY RAINFALL THREAT WILL CONTINUE TODAY AS A FAVORABLE
REGION FOR THUNDERSTORM DEVELOPMENT PERSISTS OVER SE TEXAS. WILL
KEEP THE FLASH FLOOD WATCH IN EFFECT THROUGH 6 PM THIS EVENING.
A COUPLE OF SURFACE BOUNDARIES WILL HELP FOCUS THE RAINFALL. THE
MAIN SURFACE FRONT WILL REMAIN NEARLY STATIONARY BETWEEN SAN
ANTONIO AND PALESTINE. A SECOND BOUNDARY WAS DEVELOPING EARLY THIS
MORNING ALONG AND JUST OFF THE COAST FROM BROWNSVILLE TO
SOUTHWESTERN LOUISIANA. AN ABUNDANCE OF MOISTURE WILL BE FOCUSED
BY THE SYSTEM...AND THE NAEFS AND GFS ENSEMBLE GUIDANCE KEEPS
PW/S ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL THROUGH THIS
EVENING. A VERY STRONG LOW-LEVEL JET OF ABOUT 50 KNOTS WILL HELP
DEVELOP STORMS THROUGHOUT THE DAY. AS THE STORMS DEVELOP ALONG THE
SURFACE BOUNDARY THEY WILL MOVE NORTHWARD ACROSS THE FORECAST
AREA.
THE MODELS ARE A BIT DIFFERENT AS TO THE TIMING AND LOCATION OF
THE HEAVIEST RAINFALL. HOWEVER...BEST ESTIMATES ARE THAT BETWEEN 3
AND 7 INCHES OF RAINFALL IS POSSIBLE THROUGH 6 AM THURSDAY...WITH
THE HEAVIEST AMOUNTS EAST OF INTERSTATE 45. THE ECMWF DOES NOT
BRING THE UPPER LOW INTO SOUTH TEXAS UNTIL FRIDAY. THE MODEL THEN
SHEARS THE LOW OUT AS IT MOVES ACROSS SE TEXAS FRIDAY NIGHT AND
SATURDAY. THIS WILL KEEP THE UNSETTLED WEATHER PATTERN OVERHEAD
THROUGH SATURDAY. A MODEL CONSENSUS KEEPS PW/S OF ABOUT 1.8
OVERHEAD THROUGH MIDNIGHT TONIGHT. EVEN THOUGH THE HIGHEST
MOISTURE AXIS WILL MOVE EASTWARD...AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE UNTIL THE UPPER STORM SYSTEM MOVES
EAST OF THE STATE ON SATURDAY.
MARINE...
STRONG SOUTHERLY WINDS ARE STILL POSSIBLE THIS MORNING WITH WIND
GUSTS TO GALE FORCE. WINDS WILL BE DECREASING LATER THIS MORNING SO
THE GALE WARNING WILL BE ALLOWED TO EXPIRE AT 6AM/12Z. A SMALL CRAFT
ADVISORY WILL REMAIN IN EFFECT FROM 6AM TO 3PM AS ROUGH SEAS WILL
PERSIST DUE TO THE LONG PERSISTENT FETCH OF SOUTHERLY WINDS. WINDS
AND SEAS MAY REMAIN ELEVATED INTO THURSDAY BUT DECREASE MORE ON
FRIDAY. LOW TO MODERATE WINDS AND SEAS ARE EXPECTED OVER THE
WEEKEND. OVERALL WINDS SHOULD REMAIN ONSHORE WITH NO FRONTAL PASSAGE
EXPECTED.
ELEVATED TIDE LEVELS WILL CONTINUE TODAY. WATER LEVELS WILL REACH
ABOUT 1.5 FEET TO 2 FEET ABOVE NORMAL...AND IMPACTS OVER THE
LOW-LYING AREAS ALONG THE IMMEDIATE COAST WILL CONTINUE TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 61 72 58 73 / 80 90 70 40 50
HOUSTON (IAH) 74 62 76 60 75 / 90 90 50 30 40
GALVESTON (GLS) 73 64 72 63 72 / 100 90 50 30 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
COASTAL FLOOD WARNING UNTIL NOON CST TODAY FOR THE FOLLOWING
ZONES: BRAZORIA...CHAMBERS...GALVESTON...HARRIS...MATAGORDA.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...14
AVIATION/MARINE...42In the hours before
Special weather statement, Mar 9, 6:34 AM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
634 AM CST WED MAR 9 2016
TXZ164-178-179-091330-
TRINITY TX-SAN JACINTO TX-POLK TX-
634 AM CST WED MAR 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN JACINTO...
CENTRAL POLK AND CENTRAL TRINITY COUNTIES UNTIL 730 AM CST...
AT 634 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ONALASKA...OR 17 MILES NORTHWEST OF LIVINGSTON...MOVING NORTHEAST AT 40
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...APPLE SPRINGS...ONALASKA...CORRIGAN...GROVETON...COLDSPRING...
POINT BLANK...SEVEN OAKS...LAKE LIVINGSTON STATE PARK...SEBASTOPOL...WEST
LIVINGSTON...MOSCOW AND LEGGETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3101 9466 3088 9463 3054 9519 3096 9532
3131 9490 3128 9488 3126 9490 3123 9486
3121 9486 3116 9485 3115 9486 3111 9475
3111 9472 3109 9466 3110 9465 3109 9464
3109 9462 3106 9457
TIME...MOT...LOC 1234Z 220DEG 33KT 3091 9512Special weather statement, Mar 9, 8:52 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
852 AM CST WED MAR 9 2016
TXZ210-226-235-091530-
JACKSON TX-COLORADO TX-WHARTON TX-
852 AM CST WED MAR 9 2016
...SPECIAL WEATHER STATEMENT...STRONG THUNDERSTORMS POSSIBLE OVER
JACKSON COUNTY...WESTERN WHARTON COUNTY AND SOUTHERN COLORADO
COUNTY...
AT 850 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPEAKS...OR 13 MILES NORTH OF EDNA...MOVING NORTH AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
EL CAMPO...EDNA...COLUMBUS...EAGLE LAKE...GANADO...LA WARD...LOLITA...
ALTAIR...CORDELE...LAKE TEXANA DAM...MORALES...SHERIDAN...LOUISE...ROCK
ISLAND...GARWOOD...VANDERBILT AND NADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST FOR
SOUTHEASTERN TEXAS.
LAT...LON 2934 9656 2958 9679 2958 9684 2963 9686
2973 9660 2964 9622 2880 9633 2872 9666
2876 9667 2877 9670 2880 9670 2882 9672
2885 9670 2892 9679 2902 9683 2906 9694
TIME...MOT...LOC 1450Z 177DEG 49KT 2917 9666The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 11:51 PM CST | Special Weather Statement | HGX | Burleson | 39 min |
| Mar 9, 1:46 AM CST | Special Weather Statement | HGX | Jackson | 44 min |
| Mar 9, 2:18 AM CST | Special Weather Statement | HGX | Colorado, Wharton | 42 min |
| Mar 9, 3:10 AM CST | Special Weather Statement | HGX | Jackson | 50 min |
| Mar 9, 3:23 AM CST | Special Weather Statement | HGX | Burleson | 52 min |
| Mar 9, 3:42 AM CST | Small Craft Advisory | HGX | 48 hr | |
| Mar 9, 5:16 AM CST | Special Weather Statement | HGX | Montgomery, Walker | 44 min |
| Mar 9, 6:29 AM CST | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 46 min |
| Mar 9, 6:34 AM CST | Special Weather Statement | HGX | Polk, San Jacinto, Trinity | 56 min |
| Mar 9, 8:52 AM CST | Special Weather Statement | HGX | Colorado, Jackson | 38 min |
| Mar 9, 10:20 AM CST | Areal Flood Advisory | HGX | Austin, Colorado | 55 min |
| Mar 9, 11:59 AM CST | Coastal Flood Advisory | HGX | Brazoria, Chambers, Galveston, Matagorda | 21 hr |
| Mar 9, 12:01 PM CST | Special Marine Warning | HGX | 89 min | |
| Mar 9, 12:28 PM CST | Special Marine Warning | HGX | 92 min | |
| Mar 9, 3:17 PM CST | Special Marine Warning | HGX | 88 min | |
| Mar 9, 5:25 PM CST | Special Marine Warning | HGX | 95 min | |
| Mar 9, 5:57 PM CST | Special Marine Warning | HGX | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.